Nebraska, 2009

Hail and Damaging Wind in Nebraska, August 4, 2009

August 4, 2009 · NWS CYS · 2 events in 1 county or zone

An isolated severe storm produced some hail and strong winds over parts of Dawes county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated severe storm produced some hail and strong winds over parts of Dawes county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 12:40 PM MST, 7 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 12:40 PM MST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT TUE AUG 4 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY
QUESTION IN THE SHORT TERM WILL BE THE CHANCES OF THUNDERSTORMS
AND THE POSSIBILITY OF SEVERE WEATHER THIS EVENING. LATEST GUIDANCE
FROM SPC HAS THE PANHANDLE AND EXTREME EASTERN WY IN SLIGHT RISK.
THIS AREA IS MAINLY ALONG THE HIGHER DEW POINT AXIS THAT EXTENDS
FROM SOUTHWESTERN NEBRASKA NORTHWESTWARD INTO BILLINGS. CONCERN IS
THAT THIS COULD BE A REPEAT OF LAST EVENING WHEN STORMS THAT
DEVELOPED IN THIS SAME GENERAL AREA PRODUCED SEVERAL GUSTS IN
EXCESS OF 70 MPH. THEREFORE WILL CONTINUE THE GOING FORECAST OF
DAMAGING WINDS THIS EVENING IN THE SLIGHT RISK AREA. 19Z LAPS DATA
SHOWING BULLSEYE OF CAPE AND -6 LI IN PLATTE COUNTY BUT RADAR IS
PPINE WITH SOME SMALL RELATIVELY FLAT CUMULUS VISIBLE AROUND KCYS.

MODELS IN GOOD AGREEMENT IN THE SHORT TERM SLOWLY TRANSITIONING AN
UPPER RIDGE OVER THE CWA. THE RESULT OF THIS GIVES THE AREA A
INCREASINGLY STRONGER UPPER SOUTHWESTERLY DIFLUENT FLOW. IN
ADDITION MODELS SHOW INCREASING LOW LEVEL MOISTURE. THEREFORE THE
ONGOING FORECAST CALLING FOR A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS SEEMS REASONABLE. CURRENT THINKING IS THAT THURSDAY
WILL BE THE BEST CHANCE OF WIDESPREAD RAIN IN THE CWA. SEASONAL TO
SLIGHTLY ABOVE TEMPERATURES WILL PERSIST.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY
SW FLOW WILL BE ALOFT OVER THE CWA THURSDAY NIGHT AND FRI AS AN
UPPER TROUGH MOVES OVER THE WESTERN U.S. A FEW DISTURBANCES WILL
EJECT OUT OF THE UPPER LOW AND MOVE ACROSS THE FORECAST AREA
THURSDAY EVENING AND FRIDAY AFTERNOON. WITH UNSTABLE AIRMASS OVER
THE AREA AND MID LEVEL MOISTURE THESE DISTURBANCES WILL ENHANCE
LATE DAY THUNDERSTORM DEVELOPMENT ACROSS THE CWA. DRY CONDITIONS
WILL THEN PREVAIL FROM SAT THROUGH TUES AS THE UPPER TROUGH
WEAKENS AS IT MOVES NORTHEAST INTO MT AND THEN ON INTO THE UPPER
GREAT LAKES REGION. THE UPPER TROUGH WILL DRAG A COLD FRONT ACROSS
THE AREA BY SAT AFT AND WITH UPSLOPE BEHIND FRONT ON SAT...MAY
HAVE TO BOOST POPS DEPENDING ON TIMING.  AN UPPER RIDGE WILL
REBUILD OVER THE ROCKIES FROM SUN THROUGH TUES. HIGH TEMPERATURES
WILL BE FROM 3 TO 5 DEGREES ABOVE NORMAL EACH DAY WITH THE
EXCEPTION OF SUN...WHEN HIGHS WILL BE AROUND NORMAL.

&&

.AVIATION...OUTSIDE OF THE ISOLATED THUNDERSTORMS THIS AFTERNOON
AND EVENING VFR CONDITIONS WILL EXIST. AFTER 05/10Z SOME MVFR
CONDITIONS SHOULD DEVELOP IN THE NEBRASKA PANHANDLE.

&&

.FIRE WEATHER...SOME AREAS IN THE DISTRICT ARE APPROACHING
CRITICAL VALUES. MOST AREAS IN THE HIGH COUNTRY ARE STILL GREEN.
HOWEVER AT LOWER ELEVATIONS WILL NEED TO MONITOR VALUES CLOSELY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...KMD
Hazardous weather outlook, Aug 4, 8:00 PM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
900 PM MDT TUE AUG 4 2009

NEZ001>003-052145-
SIOUX-DAWES-BOX BUTTE-
900 PM MDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM THIS EVENING.
SOME THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN PART OF THE
PANHANDLE THROUGH LATE THIS EVENING...AND A FEW OF THE STORMS MAY BE
SEVERE WITH GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE OVER MOST AREAS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING PRIMARILY
OVER THE PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019-020-021-054-055-WYZ059>070-052145-
BANNER-KIMBALL-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
SCOTTS BLUFF-MORRILL-CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
900 PM MDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE OVER MOST AREAS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 4, 2:35 PM MST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT TUE AUG 4 2009

NEZ020-054-WYZ070-042230-
BANNER-KIMBALL-PINE BLUFFS-
335 PM MDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE...NORTHERN
KIMBALL AND SOUTHERN BANNER COUNTIES UNTIL 430 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ALBIN...OR 29 MILES WEST OF
KIMBALL...MOVING EAST AT 35 MPH.

WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

RJM
Special weather statement, Aug 4, 2:47 PM MST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT TUE AUG 4 2009

NEZ001-WYZ060-042245-
NIOBRARA-SIOUX-
347 PM MDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND SOUTHERN
NIOBRARA COUNTIES UNTIL 445 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LANCE CREEK...OR 19 MILES
NORTHWEST OF LUSK...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

RJM
Special weather statement, Aug 4, 3:42 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT TUE AUG 4 2009

NEZ020-021-054-055-042345-
BANNER-CHEYENNE-KIMBALL-MORRILL-
442 PM MDT TUE AUG 4 2009

...A FEW STRONG STORMS IN KIMBALL AND BANNER COUNTIES...

AT 438 PM MDT...RADAR WAS TRACKING TWO STRONG STORMS IN BANNER AND
KIMBALL COUNTIES.  THE STRONGEST STORM WAS LOCATED 13 MILES NORTH
NORTHEAST OF KIMBALL...WITH ANOTHER STORM ABOUT 15 MILES NORTHWEST
OF KIMBALL.  THE STORMS WERE MOVING EAST AT 20 TO 25 MPH.

AS THESE STORMS MOVE ACROSS NORTHERN KIMBALL AND SOUTHERN BANNER
COUNTIES INTO SOUTHWEST MORRILL COUNTY THROUGH 545 PM... THEY WILL
PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND WINDS UP TO 50 MPH.
Special weather statement, Aug 4, 3:46 PM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT TUE AUG 4 2009

NEZ001-WYZ060-068-042345-
GOSHEN-NIOBRARA-SIOUX-
446 PM MDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN...NORTHERN
SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 545 PM MDT...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NODE...OR 9 MILES EAST OF LUSK...MOVING EAST
AT 25 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE EXPECTED
WITH THIS STORM.

RJM
Special weather statement, Aug 4, 3:58 PM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT TUE AUG 4 2009

WYZ066-069-070-050000-
CHEYENNE FOOTHILLS-LARAMIE RANGE-PINE BLUFFS-
458 PM MDT TUE AUG 4 2009

...STORMS WITH GUSTY WINDS IN LARAMIE COUNTY...

AT 456 PM MDT...RADAR WAS SHOWING SOME WEAK STORMS IN CENTRAL AND
WESTERN LARAMIE COUNTY.  THE STRONGEST STORM WAS LOCATED NEAR
FEDERAL...OR 15 MILES NORTHWEST OF CHEYENNE...MOVING EAST AT 20 MPH.

AS THESE STORMS DRIFT EAST ACROSS MUCH OF CENTRAL AND SOUTHERN
LARAMIE COUNTY THROUGH 6 PM...THEY WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 55 MPH ALONG WITH SOME LIGHT RAIN.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 347 AND
383.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 3 AND 9.

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
August 4, 8:16 PM MST
Where
Dawes County, (Cdr)chadron Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.100

Hail, Dawes

When
August 4, 8:30 PM MST to 9:02 PM MST
Where
Dawes County, 11 mi N of Crawford to 12.61 mi NNE of Box Butte Reservoir
Measured
1 in hail
Reported by
Public
Coordinates
42.839, -103.400

Hail was reported from 1/2 up to 1 inch in diameter over the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178099, 178098.